ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO079

Nonsteroidal Anti-Inflammatory Drug (NSAID)-Induced Acute Tubular Injury with Eosinophiluria

Session Information

Category: Acute Kidney Injury

  • 101 AKI: Epidemiology, Risk Factors, and Prevention

Authors

  • Naccour, Shereen, Baptist Hospitals of Southeast Texas, Beaumont, Texas, United States
  • Siddiqi, Muhammad Hammad, Baptist Hospitals of Southeast Texas, Beaumont, Texas, United States
  • Khan, Faiza, Baptist Hospitals of Southeast Texas, Beaumont, Texas, United States
Introduction

Age, Diabetes and Hypertension are major risk factors of AKI resulting in hospitalizations. Age adjusted acute kidney injury hospitalizations increased by 230% between 2000-2014 and are mostly related to drugs. We share an interesting/atypical presentation of drug induced Acute Tubular Injury causing Eosinophiluria.

Case Description

74 year old male with history of hypertension presented with chest pain, lower extremities edema, shortness of breath and a diffuse rash which started one day ago following Ketorolac injection for back pain.
Vital signs on presentation showed blood pressure of 95/65 and tachycardia. Physical exam revealed a diffuse erythematous rash, mild wheezes in bilateral lungs and anasarca.
Laboratory studies were only remarkable for serum creatinine 1.8 (baseline 1.0), blood urea nitrogen 41, white blood cells 21.9, eosinophils 32.3%. Echocardiogram, electrocardiogram, renal parenchyma ultrasound, venous doppler ultrasound of lower extremities and chest X-Ray were unremarkable. Further evaluation showed random urine creatinine 274.8, urine protein 19, spot UPCR 500 and urinalysis showed eosinophiluria.
Skin biopsy revealed spongiotic dermatitis with eosinophils. Kidney biopsy showed acute tubular injury, mild interstitial fibrosis, tubular atrophy and was negative for AIN. Patient was started on steroids and responded well to the treatment.

Discussion

NSAIDs cause renal complications including AKI & AIN due to a reduction in renal blood flow, tubular obstruction through crystal deposition, direct cytotoxicity and cell-mediated immune injury. AIN usually necessitates renal biopsy and may require high-dose steroids and/or immunosuppressants. Patients manifest allergic features such as fever, rash and eosinophilia after initiating NSAIDs. Although eosinophiluria is often present in cases of AIN, its sensitivity is 60% as it also occurs in other renal diseases associated with AKI.

Biopsy shows tubular atrophy & interstitial fibrosis